Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 23, NWS Wichita, KS

September 7, 1999Marion County, Kansas

NWS Wichita, KS issued this tornado warning at Sep 7, 1999, 3:29 PM CDT for Marion County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 1999, 3:29 PM CDT (20:29 UTC)
Expired
Sep 7, 1999, 4:00 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 072030 RRA
TORICT
KSC115-072100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT TUE SEP 7 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 400 PM CDT

* AT 329 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 7 MILES NORTHWEST OF
  FLORENCE...OR ABOUT 36 MILES EAST OF MCPHERSON...MOVING SOUTHEAST
  AT 15 MPH. THIS STORM COULD PRODUCE A TORNADO AT ANY TIME.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FLORENCE AROUND 345 PM CDT

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW!
THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING 
IN EFFECT FOR MARION COUNTY.

LAT...LON 3839 9699 3828 9707 3816 9687 3831 9684

DARMOFAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 7, 2:45 PM CDT, 44 minutes earlier.

Area forecast discussion, Sep 7, 2:45 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT TUE SEP 7 1999

WEATHER TONIGHT AND TEMPERATURES THEREAFTER WILL BE THE CONCERN WITH
THIS PACKAGE.

THE LATEST SURFACE CHART SHOWED A COLD FRONT ACROSS NORTHWEST KANSAS
AND A DRY LINE RUNNING SOUTH ACROSS THE WESTERN SECTIONS OF THE
STATE.  THE FRONT WILL CONTINUE TO DROP SOUTHEAST ACROSS THE STATE
TONIGHT AND BE JUST OUT OF THE SOUTHEAST SECTIONS AROUND F24.  WITH
MODERATE INSTABILITY PRESENT...ESPECIALLY IN THE SOUTHERN SECTIONS
...SEVERE WEATHER THIS EVENING AND OVERNIGHT IS DEFINITELY A
POSSIBILITY.  MODIFIED SOUNDINGS YIELDED CAPES NEAR 4000 AND THE
OUTFLOW BOUNDARIES FROM EARLIER STORMS IS MAKING FOR AN INTERESTING
WIND PROFILE.  THE PRIMARY THREAT WILL BE LARGE HAIL AND TORRENTIAL
RAINS WITH HIGH WINDS AND AN ISOLATED WEAK TORNADO POSSIBLE.  ONCE
THE FRONT MOVES THROUGH...COOL HIGH PRESSURE WILL THEN FILTER INTO
THE REGION AND BRING TRANQUIL WEATHER.

EXTENDED...
IT LOOKS PRETTY QUIET AT THE ONSET OF THE EXTENDED WITH HIGH
PRESSURE DOMINATING.  BUT...ANOTHER COLD FRONT LOOKS TO BLAST INTO
THE REGION SIMILAR TO THIS ONE EARLY NEXT WEEK.  SO...ANOTHER CHANCE
FOR COOL AIR AND PRECIPITATION MAY BE POSSIBLE EARLY NEXT WEEK.
HOWEVER...I WILL NOT ADD IT TOO THE EXTENDED AT THIS TIME WITH THE
INCONSISTENCY IN TIMING OF THE FRONT.  LATER SHIFTS WILL HAVE A
BETTER FEEL AND MAY ADD A CHANCE AT A LATER TIME.

FCSTID = 1
ICT   62  82  54  84 /  50  20   0   5
HUT   60  80  55  81 /  40   0   0  10
EWK   60  80  55  81 /  40   0   0  10
EQA   62  82  54  84 /  50  20   0   5
WLD   62  82  54  84 /  50  20   0   5
RSL   57  79  50  80 /  30   0   0  10
GBD   57  79  50  80 /  30   0   0  10
SLN   60  80  55  81 /  40   0   0  10
MPR   60  80  55  81 /  40   0   0  10
CFV   63  82  54  84 /  50  30   0   5
CNU   62  81  54  83 /  50  30   0   5
K88   62  81  54  83 /  50  30   0   5

.ICT...NONE.

In the hours before

Local storm report, Sep 7, 10:29 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1029 AM CDT TUE SEP 7 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    6 SW ATTICA               KS   HIGH WINDS
09/07/99   HARPER                         DOWNED NUMEROUS TREE
                                          LIMBS - REPORTED BY
                                          AGTAP OBSERVER
KED
Local storm report, Sep 7, 10:29 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1029 AM CDT TUE SEP 7 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    6 SW ATTICA               KS   HIGH WINDS
09/07/99   HARPER                         DOWNED NUMEROUS TREE
                                          LIMBS - REPORTED BY
                                          AGTAP OBSERVER
KED
Special weather statement, Sep 7, 12:13 PM CDT, 3 hours 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1213 PM CDT TUE SEP 7 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
A WEATHER DISTURBANCE WILL CONTINUE TO MOVE SLOWLY EAST ACROSS SOUTH
CENTRAL KANSAS THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL PERSIST
WITH ISOLATED SEVERE STORMS POSSIBLE INTO MID-AFTERNOON...MAINLY
BETWEEN WICHITA AND SALINA. A FEW WIND GUSTS OF 50 TO 60 MPH ARE
POSSIBLE ALONG WITH MARBLE TO DIME SIZE HAIL.

A SIGNIFICANT COLD FRONT WILL THEN MOVE SOUTH INTO NORTHERN KANSAS
BY LATE AFTERNOON WITH A DRY LINE TROUGH MOVING EAST INTO CENTRAL
KANSAS. A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO
DEVELOP AND MOVE INTO CENTRAL KANSAS BY EARLY EVENING...AND THEN
MOVE SOUTHEAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS
EVENING AND OVERNIGHT. WIND SHEAR PROFILES AND INSTABILITY WILL BE
FAVORABLE FOR SOME SEVERE THUNDERSTORMS TO DEVELOP...WITH THE MAIN
THREAT BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED SUPERCELL
STORMS WITH BRIEF TORNADOES ARE ALSO POSSIBLE...MAINLY THIS EVENING.

SPOTTER ACTIVATION IS POSSIBLE FROM LATE AFTERNOON THROUGH EARLY
TONIGHT ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

DARMOFAL
Special weather statement, Sep 7, 12:13 PM CDT, 3 hours 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1213 PM CDT TUE SEP 7 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
A WEATHER DISTURBANCE WILL CONTINUE TO MOVE SLOWLY EAST ACROSS SOUTH
CENTRAL KANSAS THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL PERSIST
WITH ISOLATED SEVERE STORMS POSSIBLE INTO MID-AFTERNOON...MAINLY
BETWEEN WICHITA AND SALINA. A FEW WIND GUSTS OF 50 TO 60 MPH ARE
POSSIBLE ALONG WITH MARBLE TO DIME SIZE HAIL.

A SIGNIFICANT COLD FRONT WILL THEN MOVE SOUTH INTO NORTHERN KANSAS
BY LATE AFTERNOON WITH A DRY LINE TROUGH MOVING EAST INTO CENTRAL
KANSAS. A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO
DEVELOP AND MOVE INTO CENTRAL KANSAS BY EARLY EVENING...AND THEN
MOVE SOUTHEAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS
EVENING AND OVERNIGHT. WIND SHEAR PROFILES AND INSTABILITY WILL BE
FAVORABLE FOR SOME SEVERE THUNDERSTORMS TO DEVELOP...WITH THE MAIN
THREAT BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED SUPERCELL
STORMS WITH BRIEF TORNADOES ARE ALSO POSSIBLE...MAINLY THIS EVENING.

SPOTTER ACTIVATION IS POSSIBLE FROM LATE AFTERNOON THROUGH EARLY
TONIGHT ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:20 AM CDTSevere Thunderstorm WarningICTHarper55 min
Sep 7, 11:39 AM CDTSevere Thunderstorm WarningICTReno36 min
Sep 7, 2:48 PM CDTSevere Thunderstorm WarningICTSedgwick27 min
Sep 7, 2:53 PM CDTSevere Thunderstorm WarningICTButler37 min
Sep 7, 3:06 PM CDTSevere Thunderstorm WarningICTGreenwood54 min
Sep 7, 3:12 PM CDTSevere Thunderstorm WarningICTMarion48 min
Sep 7, 3:50 PM CDTSevere Thunderstorm WarningICTSedgwick55 min
Sep 7, 3:51 PM CDTSevere Thunderstorm WarningICTHarper54 min
Sep 7, 3:54 PM CDTSevere Thunderstorm WarningICTChase66 min
Sep 7, 3:59 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
Sep 7, 4:01 PM CDTSevere Thunderstorm WarningICTMarion44 min
Sep 7, 4:04 PM CDTSevere Thunderstorm WarningICTWoodson56 min
Sep 7, 4:27 PM CDTSevere Thunderstorm WarningICTWilson48 min
Sep 7, 4:44 PM CDTSevere Thunderstorm WarningICTHarper46 min
Sep 7, 4:56 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Sep 7, 5:02 PM CDTSevere Thunderstorm WarningICTGreenwood58 min
Sep 7, 5:06 PM CDTSevere Thunderstorm WarningICTSumner54 min
Sep 7, 5:17 PM CDTTornado WarningICTSumner43 min
Sep 7, 5:30 PM CDTSevere Thunderstorm WarningICTHarper45 min
Sep 7, 5:53 PM CDTSevere Thunderstorm WarningICTElk52 min
Sep 7, 5:57 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Sep 7, 6:13 PM CDTSevere Thunderstorm WarningICTHarper47 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.